ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2007) 14 P454 
|

Four cases of propylthiouracil–induced antineutrophil cytoplasmatic antibody-associated autoimmune syndrome

Zsuzsanna Nagy, Laszlo Bajnok, Beata Bodis, Zsuzsanna Keszthelyi, Orsolya Nemes, Karoly Rucz, Beata Ruzsa, Csaba Gyorgy Kiss, Gabor Kumanovics, Gabor Suto, Timea Berki & Emese Mezosi

Author affiliations

Drug-induced vasculitis or lupus-like syndromes can complicate the clinical course of PTU-treated patients. The clinical manifestations of four patients treated with PTU for Graves’ disease are presented.

A 37-year-old woman was treated with PTU for six years. She had severe thyrotoxicosis, high fever and polyarthralgia. Elevated doses of PTU resulted in normalization of thyroid function, but the fever and arthralgia persisted even after steroid administration. ANA, a-MPO, a-PR3 and a-cardiolipin IgM positivities were detected. The patient underwent thyroidectomy. Eight months after the withdrawal of PTU she was asymptomatic with negative serology.

A 34-year old woman was previously treated with PTU for two years. Four years later hyperthyroidism recurred. After PTU therapy she presented with urticaria vasculitis and thrombocytopenia. A-MPO, a-PR3, a-phosphatidil-serine tests were positive. Skin biopsy showed cutan vasculitis. After radioiodine therapy her symptoms resolved within three months.

A 55-year old woman was treated with PTU for six years. She complained arthralgia and a-MPO positivity was found. PTU treatment was stopped which resulted in the complete resolution of her symptoms.

A 53-year old woman received PTU for four years. After one year of treatment, a necrotising vasculitis was diagnosed with renal and pulmonary involvement. Screening for ANA and a-MPO were positive. She was treated six times with bolus cyclophosphamide and continuous oral prednisolone. The PTU therapy was discontinued recently.

The differential diagnosis between drug-induced and idiopathic vasculitis may be difficult in the individual patient, but failure to recognize the relationship with drug can lead to fatal organ damage. In two-thirds of the patients with PTU-induced autoimmune syndromes the stopping of the drug-therapy alone leads to rapid and complete resolution.

This work was supported by the Hungarian Research Found (OTKA) F037639/2002, F042912/2003.

This Issue/Conference

Article tools

My recent searches